Alert archive / Texas / Flash Flood Watches in 2008
Flash Flood Watch 7, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood watch at Aug 29, 2008, 9:49 PM CDT for 4 counties in Texas. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2008, 9:49 PM CDT (02:49 UTC)
- Expired
- Aug 30, 2008, 8:00 AM CDT
- In force
- 10 hr
- Issued by
- NWS Austin/San Antonio, TX
- Flood severity
- None
Counties Edwards County, TX, Kinney County, TX, Maverick County, TX, Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 36 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 2.8 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1420 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 603 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS64 KEWX 300249 AAA FFAEWX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 949 PM CDT FRI AUG 29 2008 ...FLASH FLOOD WATCH REMAINS IN EFFECT TONIGHT FOR PORTIONS OF THE RIO GRANDE PLAINS AND EDWARDS PLATEAU... .AN UPPER LEVEL LOW PRESSURE SYSTEM CENTERED NEAR GUAYMAS MEXICO WILL CONTINUE TO FUNNEL DEEP TROPICAL MOISTURE NORTHWARD ACROSS THE RIO GRANDE PLAINS AND EDWARDS PLATEAU OVERNIGHT. TXZ183-184-202-217-301300- /O.NEW.KEWX.FF.A.0007.080830T0249Z-080830T1300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ VAL VERDE-EDWARDS-KINNEY-MAVERICK- INCLUDING THE CITIES OF...DEL RIO...ROCKSPRINGS...BRACKETTVILLE... EAGLE PASS 949 PM CDT FRI AUG 29 2008 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM CDT SATURDAY... THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL TEXAS... INCLUDING THE FOLLOWING COUNTIES...EDWARDS...KINNEY...MAVERICK AND VAL VERDE. * UNTIL 8 AM CDT SATURDAY * A TROPICAL AIRMASS WILL REMAIN OVER THE RIO GRANDE PLAINS AND EDWARDS PLATEAU THROUGH SATURDAY MORNING. AN UPPER LEVEL LOW PRESSURE SYSTEM WAS LOCATED NEAR GUAYMAS MEXICO. A WEAK UPPER DISTURBANCE ROTATING NORTHWARD WILL GENERATE ADDITIONAL SHOWERS AND THUNDERSTORMS ACROSS THE WATCH AREA OVERNIGHT WITH LOCALLY HEAVY RAINFALL POSSIBLE. ONE TO THREE INCHES OF ADDITIONAL RAIN IS POSSIBLE OVERNIGHT. A FLASH FLOOD WATCH MEANS FLASH FLOODING IS POSSIBLE IN OR NEAR THE WATCH AREA. IF YOU ARE IN THE WATCH AREA...PLAN NOW FOR WHAT YOU WILL DO IF FLASH FLOODING DEVELOPS. STAY INFORMED AND BE READY TO ACT IF YOU SEE FLOODING OR IF A FLASH FLOOD WARNING IS ISSUED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood watch went out at Aug 29, 9:33 PM CDT, 16 minutes earlier.
Area forecast discussion, Aug 29, 9:33 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 933 PM CDT FRI AUG 29 2008 .UPDATE... THIS EVENING THE BROAD UPPER LEVEL LOW PRESSURE SYSTEM WAS CENTERED NEAR GUAYMAS MEXICO. CONVECTION HAS WEAKENED ON THE U.S SIDE OF THE RIO GRANDE WITH THE LOSS OF DAYTIME HEATING...HOWEVER STORMS CONTINUE WEST OF THE RIVER. WE WILL CONTINUE WITH THE FLASH FLOOD WATCH OVERNIGHT FOR OUR FOUR WESTERN MOST COUNTIES...IN CASE THE CONVECTION DEVELOPS EASTWARD OVERNIGHT. AS OF 7 PM...THE DEL RIO INTERNATIONAL AIRPORT HAS RECEIVED 6 INCHES OF RAINFALL FOR TODAY...A NEW RECORD. GRIDS AND TEXT PRODUCTS UPDATED. && .PREV DISCUSSION... /ISSUED 638 PM CDT FRI AUG 29 2008/ AVIATION... A DEEP MOIST TROPICAL AIRMASS WILL CONTINUE INTO INTO THE WESTERN SECTIONS OF SOUTH CENTRAL TX FOR THE NEXT 24 HOURS. THIS WILL RESULT IN WIDESPREAD SHRA/TSRA OVER THE RIO GRANDE PLAINS INCLUDING KDRT FOR THE NEXT 24 HOURS. MVFR CIGS WILL PREVAIL TOWARD THE RIO GRANDE WITH OCCASIONAL IFR CONDITIONS IN AND NEAR THE STORMS. THE CONVECTION WILL BE MORE ISOLD TO SCT TOWARD THE I35 TAFS SITES WITH PATCHY MVFR CIGS DEVELOPING BETWEEN 08Z AND 15Z. OTHERWISE CIGS WILL LIFT TO VFR AFTER 15Z SATURDAY MORNING ALONG AND EAST OF I35...BUT WEST OF I35 MVFR CIGS WILL LIKELY CONTINUE INTO THE EARLIER AFTERNOON AND PREVAIL THRU THE AFTERNOON ALONG THE RIO GRANDE. PREV DISCUSSION... /ISSUED 245 PM CDT FRI AUG 29 2008/ DISCUSSION... FLOODING/HEAVY RAIN ALONG THE RIO GRANDE. NAM AND GFS SHOW THE DEEP TROPICAL TAP REMAINING OVER THE EDWARDS PLATEAU AND RIO GRANDE PLAINS TONIGHT. A NEARBY UPPER LEVEL LOW WILL KEEP GOOD RAINFALL COVERAGE GOING THROUGH THE NIGHT. TRAINING ECHOES WILL ONCE AGAIN BRING RAINS TOTALING 1 TO 3 INCHES WITH HIGHER ISOLATED TOTALS OF 6 INCHES. THE TROPICAL TAP AND UPPER DISTURBANCE SHIFT WEST AFTER SATURDAY AS THE UPPER HIGH BUILDS INTO TEXAS. RAINFALL TOTALS OF 4 TO 5 INCHES FELL IN AND AROUND THE CITY OF DEL RIO SINCE MIDNIGHT. THE BEST INFLOW WILL BE OVER VAL VERDE COUNTY. HOWEVER THE RAIN SHIELD COULD SPREAD EAST INTO WESTERN EDWARDS AND MAVERICK COUNTIES. SO HAVE ENLARGED THE FLASH FLOOD AREA TO LOCATIONS ALONG AND WEST OF A LINE FROM ROCKSPRINGS TO EL INDIO. THE MEAN ATMOSPHERIC FLOW REMAINS WEAK FOR THE WEEKEND. SO AFTERNOON SHOWERS AND TSTMS WILL CONTINUE UNTIL WINDS FROM GUSTAV COME INTO THE GULF OF MEXICO. A DRIER FLOW ON MONDAY WILL MAKE FOR FAIRLY CLEAR SKIES AT NIGHT AND NEAR NORMALS LOWS MONDAY. ON LABOR DAY, GUSTAV IS PROGGED IN THE NORTH CENTRAL GULF. THAT WOULD PLACE TEXAS IN A BETTER NORTHEAST MEAN FLOW. MAX TEMPS WILL BE HOTTER DUE TO DECREASED ATMOSPHERIC MOISTURE. AN UPPER HIGH PRESSURE CENTER OVER TEXAS WILL BE BUFFER BETWEEN GUSTAV AND A DEEPENING UPPER LOW OVER THE ROCKIES. WITH GUSTAV ONSHORE IN LOUISIANA TUESDAY, SOME OF THE RAIN BANDS WILL ROTATES INTO THE EASTERN CWA. MEANWHILE THE UPPER LOW OVER THE ROCKIES BEGINS MOVING EAST, REACHING THE CENTRAL U.S. BY FRIDAY. THE TWO WILL CREATE NORTHERLY WINDS OVER US AND HELP PULL LOWER DEW POINTS INTO THE REGION. LOOK FOR HOT AFTERNOONS THROUGH FRIDAY AND BELOW NORM MINS THURSDAY AND FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 75 94 73 95 75 / 30 30 10 20 10 AUSTIN BERGSTROM INTL AIRPORT 71 94 69 96 72 / 30 30 10 20 10 DEL RIO INTL AIRPORT 71 86 72 91 73 / 100 100 40 20 20 SAN ANTONIO INTL AIRPORT 74 91 73 93 74 / 40 40 20 20 10 && .EWX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 8 AM CDT SATURDAY FOR THE FOLLOWING COUNTIES: EDWARDS...KINNEY...MAVERICK...VAL VERDE. && 13/01
Hazardous weather outlook, Aug 29, 10:14 AM CDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1014 AM CDT FRI AUG 29 2008 TXZ183>185-202-203-217-218-228-301100- VAL VERDE-EDWARDS-REAL-KINNEY-UVALDE-MAVERICK-ZAVALA-DIMMIT- 1014 AM CDT FRI AUG 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... RAIN WITH SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT. THE RAINS WILL BE HEAVY AT TIMES. THIS WILL LIKELY CAUSE FLASH FLOODING ESPECIALLY ACROSS VAL VERDE AND KINNEY COUNTIES. SOME RIVERS AND STREAMS MAY ALSO FLOOD. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. TXZ171>173-186>194-204>209-219>225-301100- LLANO-BURNET-WILLIAMSON-KERR-BANDERA-GILLESPIE-KENDALL-BLANCO- HAYS-TRAVIS-BASTROP-LEE-MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL- FAYETTE-FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA- 1014 AM CDT FRI AUG 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY INTO THIS EVENING. LOCALLY HEAVY DOWNPOURS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Aug 29, 6:57 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
657 PM CDT FRI AUG 29 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0530 PM HEAVY RAIN DEL RIO 29.38N 100.90W
08/29/2008 M6.00 INCH VAL VERDE TX ASOS
&&
EVENT NUMBER EWX0800228
JPBNearby
Flash Flood Watches in Texas, 2008Every flash flood watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.